Utah, 2021

Hail and Damaging Winds in Utah, May 16 to 19, 2021

May 16 to 19, 2021 · NWS SLC · 14 events in 6 counties and zones

Scattered severe thunderstorms brought strong winds, wind damage, and hail to northern Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Scattered severe thunderstorms brought strong winds, wind damage, and hail to northern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 15, 8:18 PM MST, 3 hours 52 minutes earlier.

Area forecast discussion, May 15, 8:18 PM MST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
918 PM MDT Sat May 15 2021

.SYNOPSIS...A slow moving upper level low will bring unsettled
conditions to the region through early next week.

&&

.DISCUSSION...A broad upper low is centered over central
California this evening as it continues slowly southward. Over
Utah and southwest Wyoming, some strong convection developed this
afternoon on the front side of the low over eastern
Nevada/northwest Utah, with additional strong to severe convection
over southwest Wyoming in an area of enhanced instability due to a
shortwave ejecting from the main low. Some wind gusts in excess of
30 mph continue over the west desert in association with these
weakening showers. Additional spotty shower activity was observed
over portions of eastern Utah, but was not as organized in nature
due to weaker instability. With the loss of daytime heating,
lingering shower activity is diminishing with little in the way of
showers anticipated overnight.

The position of the low over California puts a bit of an easterly
pressure gradient over northern Utah and southwest Wyoming,
becoming more noticeable as the low continues south. This brings
the possibility of some slight enhancement of canyon winds along
the Wasatch Front tonight and possibly tomorrow night. However,
given that this gradient is relatively weak and does not have cold
advection associated with it, impacts will be limited. Gusts up to
40 mph can be anticipated over prone areas through the overnight
hours.

By late tomorrow morning, the low will find itself centered near
Las Vegas before it starts trekking eastward across the Desert
Southwest. With increasing moisture in a continued unstable
airmass, anticipating another round of convection, with the threat
extending across much of northern and central parts of the
forecast area given more favorable jet support. A weak boundary
stalled over northern Utah will provide additional instability
from about the Salt Lake valley northward. Lower levels remain on
the dry side, so gusty winds will be the main threat with storms
that develop. Far southern Utah will remain quite dry with winds
staying breezy in areas, resulting in critical fire weather
conditions where fuels are dry. See the fire weather section of
the AFD for more details.

The low's eastward journey across the Desert Southwest continues
on Monday, with the center of the system expected to reach the
Four Corners region by Monday evening. This will allow
temperatures over Utah and southwest Wyoming to cool to near or
just above seasonal normals. The influence of the trough will keep
the airmass over the area unstable with some increase in moisture.
The threat of showers and thunderstorms is expected to spread into
southern Utah, with the higher terrain across the state seeing the
brunt of convection. By Tuesday evening, the trough is finally
expected to exit the area, with the convective threat during the
day Tuesday primarily limited to the eastern half of the forecast
area. Weak ridging is then expected to develop for the middle of
the week, before a stronger and colder system potentially impacts
the area late in the upcoming week.

No updates expected to the forecast this evening.

&&

.AVIATION...KSLC...The SLC terminal will see VFR conditions
through the night with some scattered clouds. Northwest winds are
expected to shift to the southeast between 07Z and 09Z.

Rest of Utah and southwest Wyoming...With showers over portions of
the area diminishing this evening with the loss of daytime
heating, TAF sites across the area will see VFR conditions.
Due to the pressure gradient, many northern Utah TAF sites
including LGU, EVW, and OGD will see prevailing easterly winds
overnight and into the morning with southerly winds remaining in
place over the southern TAF sites including CDC, SGU, and BCE.
Convection developing tomorrow afternoon across primarily
northern and central portions of the forecast area will result in
some areas of gusty and erratic winds.

&&

.FIRE WEATHER...A slow moving upper low will keep unsettled
weather over the district through early next week. Over northern
and central Utah, high based showers and thunderstorms will once
again develop Sunday afternoon into Sunday evening, bringing the
possibility of gusty and erratic downburst winds. Over southern
Utah, dry conditions and breezy winds will continue, resulting in
areas of critical fire weather conditions where fuels are dry.
As moisture increases Monday, the threat of showers and
thunderstorms will spread across the majority of the district.
Gusty winds will again be the main impact but there will be a
slight chance of wetting rain. As the low exits Tuesday, some
convection is possible across eastern portions of the district
before drier conditions return for Wednesday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT Sunday for UTZ495-497-498.

WY...None.
&&

Traphagan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 15, 7:39 AM MST, 16 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
839 AM MDT Sat May 15 2021

UTZ101>131-WYZ021-161300-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
839 AM MDT Sat May 15 2021

This Hazardous Weather Outlook is for portions of central Utah...
northern Utah...southern Utah...southwest Utah and southwest
Wyoming.

.DAY ONE...Today and Tonight

High based showers and thunderstorms are possible across much of
northern Utah as well as the higher terrain of central and
southern Utah and adjacent valleys. The main threat for most
locations will be gusty, microburst winds. Areas near the
Utah/Nevada border and across far northeastern Utah and Uinta
County Wyoming may also see small hail.

Critical fire weather conditions will continue across southern
Utah today due to gusty winds and low humidity.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Critical fire weather conditions are expected again across
southern Utah due to gusty winds and low humidity.

Isolated to scattered showers and thunderstorms across northern
Utah and central Utah on Sunday and spreading into southern Utah
on Monday will be capable of producing gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The radar

The Salt Lake City radar (KMTX), 143 km away, was scanning. The volume nearest the first event began at 07:12 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Tooele

When
May 16, 12:10 AM MST
Where
Tooele County, 1.73 mi NE of Wendover Af Aux Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.750, -114.010

A peak wind gust of 64 mph was recorded by the Interstate 80 at Milepost 2 Tripod sensor.

Hail, Salt Lake

When
May 16, 12:20 PM MST
Where
Salt Lake County, Herriman
Measured
1 in hail
Reported by
Public
Coordinates
40.520, -112.030

One-inch diameter hail fell in Herriman.

Hail, Tooele

When
May 16, 12:58 PM MST
Where
Tooele County, 0.69 mi N of (T62)tooele
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.540, -112.300

Nickel-sized hail fell near Tooele.

Hail, Weber

When
May 16, 1:53 PM MST
Where
Weber County, 0.86 mi NE of North Ogden
Measured
0.88 in hail
Reported by
Public
Coordinates
41.310, -111.960

Nickel-sized hail fell in North Ogden.

Hail, Weber

When
May 16, 2:27 PM MST
Where
Weber County, 0.52 mi E of Plain City
Measured
1 in hail
Reported by
Public
Coordinates
41.300, -112.070

Quarter-sized fell in Plain City.

Hail, Cache

When
May 16, 2:30 PM MST
Where
Cache County, 0.69 mi S of River Hgts
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.710, -111.830

Quarter-sized hail fell near Logan.

Thunderstorm Wind, Box Elder

When
May 16, 2:50 PM MST
Where
Box Elder County, 7.76 mi NNE of Lakeside
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
41.330, -112.850

The Gunnison Island sensor recorded a peak wind gust of 76 mph.

Hail, Summit

When
May 17, 12:51 PM MST
Where
Summit County, 0.87 mi NW of Park City
Measured
0.75 in hail
Reported by
Public
Coordinates
40.660, -111.490

Penny-sized hail fell in Park City.

Thunderstorm Wind, Salt Lake

When
May 19, 4:25 PM MST
Where
Salt Lake County, 1.26 mi ESE of Nash
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.460, -111.900

The Flight Park South sensor recorded a peak wind gust of 61 mph.

Thunderstorm Wind, Salt Lake

When
May 19, 4:36 PM MST
Where
Salt Lake County, 2.07 mi S of Welby
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.550, -112.000

Small trees were snapped in half in the Salt Lake Valley.

Thunderstorm Wind, Tooele

When
May 19, 6:40 PM MST
Where
Tooele County, 6.63 mi NNE of Clive
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.760, -113.010

The Interstate 80 at Grassey sensor recorded a peak wind gust of 63 mph.

Thunderstorm Wind, Tooele

When
May 19, 7:15 PM MST
Where
Tooele County, 19.73 mi NW of (Dpg)michael Aaf Dug
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.340, -113.240

The Salt Flat sensor recorded a peak wind gust of 63 mph.

Thunderstorm Wind, Tooele

When
May 19, 7:45 PM MST
Where
Tooele County, 12.74 mi W of (Dpg)michael Aaf Dug
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.200, -113.170

The Horizonal Grid sensor recorded a peak wind gust of 63 mph.

Thunderstorm Wind, Weber

When
May 19, 8:45 PM MST
Where
Weber County, 3.61 mi NNW of Little Mtn
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.300, -112.270

The Great Salt Lake Minerals sensor recorded a peak gust of 59 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962625, 962617, 962619, 962620, 962621, 962622, 962626, 962623, 962627, 962624, 962628, 962630, 962631, 962632.